How does naloxone work in an overdose?
- Naloxone works in an overdose by reversing serious or deadly central nervous system (CNS) depression due to opioids (narcotics), including depressed breathing, extreme drowsiness and loss of consciousness. This effect usually occurs in minutes.
- Naloxone is considered a pure opioid antagonist and it works by blocking opioid receptors in the body.
- Naloxone is a standard treatment in the setting of an opioid (narcotic) overdose.
Naloxone and opioid medications compete for the same receptor sites. Evidence suggests that naloxone reverses opioid effects by competing for the mu, kappa and sigma opiate receptor sites in the central nervous system, with the greatest affinity for the mu receptor.
After using naloxone in an emergency opioid overdose, always call 911 right away, even if the person wakes up. Since the duration of action of some opioids may exceed that of naloxone, repeat doses may be needed. Keep the patient under continued surveillance until emergency personnel arrive.
What is naloxone?
Naloxone, also commonly known as Narcan, rapidly reverses the life-threatening effects of an opioid (narcotic) overdose. It is often used by first responders and can be administered by lay-people, family members or friends. In the U.S., naloxone has been available in injection form to reverse the effects of opioid overdose for more than 40 years.
Naloxone can reverse overdose effects, including respiratory depression, sedation, and loss of consciousness, usually within several minutes. Repeated doses of naloxone may be necessary until emergency help arrives. In patients dependent upon opioids, naloxone can cause a severe withdrawal effect.
Naloxone is now available at most U.S. pharmacies without a prescription. Patients, family members or caregivers should read the FDA-approved patient labeling before an overdose emergency occurs. Learning how to use them ahead of time may save time.
How do I know if someone is having an opioid overdose?
Use naloxone right away if signs or symptoms of an opioid overdose emergency are present, even if you are not sure, because an opioid emergency can cause severe injury or death.
Call 911 immediately after giving naloxone. The slowed breathing (CNS and respiratory depression) that can be caused by an opioid overdose can be deadly. In an overdose, opioids (narcotics) will produce various signs and symptoms such as:
- extreme sedation or somnolence (inability to awaken person verbal or with a firm rub on the center of the chest)
- slowed or shallow breathing
- no breathing at all
- stupor (nearly unconscious and insensible)
- slurred speech
- clammy skin
- pinpoint pupils
- low blood pressure
- slow heart rate
The most dangerous and often fatal side effect of an opioid overdose is respiratory depression (slowed or stopped breathing). This risk is multiplied when the narcotic is combined with alcohol or other CNS depressants.
Which drugs can naloxone counteract?
If you take opioids, you should always have naloxone on hand in case of an overdose emergency. Prescription opioids are strong pain medications.
Naloxone can reverse CNS depressant effects due to use of natural or synthetic opioids. This includes prescription opioids, certain partial or mixed agonist-antagonist analgesics, as well as street narcotics like heroin.
Naloxone has no reversal action in other types of overdoses, for example benzodiazepines like alprazolam (Xanax) or lorazepam (Ativan), sedatives such as barbiturates, amphetamines like methamphetamine, or alcohol (ethanol).
If you are with someone who has overdosed, you may not know what drug they overdosed on, or if they have consumed a mixture of substances. If drugs have been purchased on the street, they could contain added narcotics, benzodiazepines, amphetamines or other unknown toxic chemicals.
Always call 911 for emergency help immediately after the first dose of naloxone is given. Repeat doses of naloxone, or larger than normal doses, may be needed.
Examples of prescription opioids (narcotics), partial agonists, or agonist-antagonist analgesics that may be involved in an overdose include:
- buprenorphine (Buprenex)
- buprenorphine transdermal system (Butrans)
- fentanyl (Actiq, Duragesic)
- hydrocodone (Hysingla ER, Zohydro ER)
- hydromorphone (Dilaudid)
- meperidine (Demerol)
- methadone (Dolophine, Methadose)
- morphine (Kadian, MS Contin, MorphaBond ER)
- nalbuphine oxycodone (Percocet, Percodan, Roxicet, Oxaydo, OxyContin, Roxicodone)
- propoxyphene (no longer available in the U.S.)
- tapentadol (Nucynta, Nucynta ER)
- tramadol (Conzip, Ultram)
Which products contain naloxone?
At one time, naloxone was primarily given by emergency first responders as an injection. Today, newer and more user-friendly naloxone products have been approved by the FDA. These include nasal sprays which can be easily kept on hand.
Names of brand name products available in the U.S. that contain naloxone as a single agent for opioid overdose include:
- Narcan Nasal Spray (naloxone hydrochloride) nasal spray - 4 mg per spray
- Kloxxado (naloxone hydrochloride) nasal spray - 8 mg per spray
Evzio (naloxone auto-injector) and its generic equivalent has been discontinued by the manufacturer.
What happens if I give naloxone to someone who doesn’t need it?
Naloxone given as a single medication has no pharmacologic effect in people who are not taking opioids (narcotics). Naloxone itself will not cause physical or psychological dependence and is not a controlled substance.
In any drug overdose situation, always call 911 or other emergency medical help.
- Naloxone works by blocking opioid receptors in the brain and other areas of the body to help prevent severe respiratory (breathing) depression, sedation and unconsciousness due to an opioid (narcotic) overdose.
- Naloxone is now available in several forms, including nasal sprays and auto-injectors. These new forms can be more easily used with limited training by the lay public to help others who are experiencing an opioid overdose. However, repeat doses may be needed as opioid actions is often longer than that of naloxone.
- Naloxone can be life-saving for patients who overdose on narcotics, although in patients dependent upon opioids, it can also cause a severe withdrawal effect.
- Always call 911 or other emergency responders immediately after you use naloxone for someone who has overdosed, even if they regain consciousness and appear to be breathing without trouble. Naloxone is not a substitute for medical care.
This is not all the information you need to know about naloxone for safe and effective use. Review the full naloxone information here, and discuss this information with your doctor or other health care provider.
- Narcan (naloxone) [Package Insert]. Revised March 2020. Adapt Pharma. Plymouth Meeting, PA Accessed June 10, 2020 at https://www.narcan.com/static/NARCAN-Prescribing-Information.pdf
- Naloxone injection. [Package insert]. DailyMed. US National Library of Medicine. Accessed June 10, 2020 at https://dailymed.nlm.nih.gov/dailymed/drugInfo.cfm?setid=73c1bad3-6ac3-8682-e053-2a91aa0a176a
- Naloxone hydrochloride. Injection. Drugs.com. Accessed June 10, 2020 at https://www.drugs.com/pro/naloxone.html
Related medical questions
- How long does naloxone block opiates?
- What's the difference between naltrexone and naloxone?
- Will naloxone show up on a drug test?
- What are the different types of buprenorphine/naloxone?
- Does Sublocade have naloxone in it?
- How do you administer naloxone?
- Is naloxone an addictive drug?
- Will naloxone keep drug users from seeking treatment?
- How do you administer Narcan Nasal Spray?